I've been suffering from mood swings, low mood, depression and anxiety for quite a number of years and I've had a hard time with my doctors about it.
November 2011 - I was found to have an underactive thyroid but the doctors did not put me on medication. A few months after this, my neck swelled up and I had trouble swallowing. The doctor referred me to a counselor and diagnosed me with generalised anxiety and anorexia.
May 2013 - I was properly diagnosed with hypothyroidism and put on thyroid medication but I've not felt any different. If anything the only thing that has changed is that I no longer have constipation. I still have fatigue, depression, muscle cramps and mood issues to this day. On top of that I have lost a bit of weight.
Present - Now that my TSH is coming back normal and that my antibodies are now reduced most of the doctors I see now have reason to believe I have something more psychological. I have been put on Citalopram and have been on this since February but I've not noticed any change. The doctor I have seen has said they can look at alternatives if the Citalopram has not made a huge difference and I'm now worried as to what next they'll do with me. I already see a counselor who is helping me with the OCD issues I have and he has said it's very difficult to differentiate between psychological depression and depression that is caused by something like hypothyroidism.
I feel so alone with this right now. I did have a really good support network on the thyroid support forum but due to a misunderstanding I have now lost this support. My boyfriend wants to understand but has trouble with it and my grandparents now think I've ended up like this because of my diet.
Hello, I live in the UK too. If the Citalopram is not easing your depression have you asked if you could maybe try another anti depressant. Some help us, and others dont. It is a matter of find the one that help us. Also, what works for one person, does not always help another.
As your thyroid issues seem to have stabilised, do you think depression is caused by that problem. I am glad you are getting help from a counsellor.
Of course it is not in your head. Such a shame you have lost support in the thyroid group. I am glad you have a boyfriend who is helping you through this. It is difficult for people who have not had depression to understand. Hopefully you will get support here on the depression site.
Do you have an eating problem? Why do your grandparents think your problem is due to your diet? I expect they just want to help, but don't know how.
When you next see your doctor, ask if it is worth changing your depression medication.
You are not alone, we will support you all we can.
I was given the impression by the doctor that Citalopram was the only anti-depressant that would help. But the doctor I now see - who happens to be my usual doctor - is thinking about offering me alternatives. I don't know if that means other forms of therapy such as CBT, etc. but she has more or less accepted I have an autoimmune form of thyroiditis known as Hashimoto's.
I don't think I have an eating problem. I eat a lot and never put any weight on but I don't make myself sick. I am in the underweight category for my age and height which is worrying me, even more so since the thyroid medication is meant to restore thyroid function and in effect decrease my weight all the more. That is my theory.
My grandparents are under the impression that because I am deficient in several vitamins and minerals that means my diet is the cause of why I am now hypothyroid.
I saw my doctor today and she has said if my low mood has not resolved in 4 weeks to see her again.
Hello, I am glad the doctor is listening to you. See how you go over the next four weeks before you see her again. If your depression is still bad, then probably she will change you to another anti depressant.
Seems to me you are eating properly, but must be difficult for you to deal with the Hashimotos. I do hope the weight problem is resolved.
Keep in touch. Take care. Let me know what your doctor suggests when you see her again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.